Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Can Benicar cause stomach pain and blood?

07/30/2007

Question:

Hello, My husband is 35 and has been taking 5mg of Benicar (olmesartan medoxomil) for the past year. He has severe stomach pains 2-3 times a week for the past 6 months. Also, recently over the past couple of months, he`s found blood in his stool a few times. Are these side effects from Benicar? Is there an all natural/drug free way to CURE high blood pressure?

Answer:

Benicar is an angiotensin receptor blocker (ARB).  This class of agents is generally well tolerated and causes few side effects.  Although abdominal pain has been reported with the use of Benicar, it is rare.  GI bleeding (blood in the stool), has not been linked to Benicar or any other ARB.

Unfortunately, most cases of high blood pressure are not curable.  Treatment that lowers blood pressure is very effective in reducing the risk of hart disease, kidney disease and stroke, but generally has to be given life-long.  There are a few cases of curable hypertension, such as renal artery stenosis or adrenal tumors, but the majority of patients with high blood pressure have essential hypertension, which is only treatable and not curable.

Natural remedies are not approved by the FDA and have not been tested in a scientific way.  Most of these treatments are ineffective, despite the many claims that are being made.  Natural remedies often cost more than FDA approved drugs.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati